Hail, McIntosh
- When
- April 21, 2:10 PM EST to 2:11 PM EST
- Where
- McIntosh County, Meridian
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.450, -81.380
The public reported penny size hail and small limbs down.
A cold front in combination with an upper level disturbance and a warm unstable air mass, resulted in scattered strong to severe thunderstorms across southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A cold front in combination with an upper level disturbance and a warm unstable air mass, resulted in scattered strong to severe thunderstorms across southeast Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 21, 1:25 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 225 PM EDT THU APR 21 2011 .SYNOPSIS... A COLD FRONT WILL MOVE INTO THE AREA TODAY...THEN STALL OVER OR NEAR THE AREA THROUGH FRIDAY AS A WEDGE OF HIGH PRESSURE BUILDS FROM THE NORTH. THE SURFACE HIGH WILL SLIP OFF THE COAST TO THE NORTH AND PREVAIL OVER THE ATLANTIC THROUGH THE EARLY OR MIDDLE PART OF NEXT WEEK. A COLD FRONT COULD THEN IMPACT THE AREA LATE WEDNESDAY OR THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... DIURNAL CUMULUS HAVE SPREAD ACROSS THE FORECAST AREA THIS AFTERNOON...MAINLY INLAND OF THE SEABREEZE NOW BECOMING EVIDENT IN SATELLITE IMAGERY. MOSTLY SUNNY CONDITIONS DURING THE LATE MORNING AND EARLY AFTERNOON HOURS...AS WELL AS A SLOWER PROGRESSION OF A BACKDOOR FRONT LINGERING TO THE NORTH...HAVE ALLOWED CONDITIONS TO WARM WELL ABOVE GUIDANCE NUMBERS. TEMPERATURES ARE NOW IN THE UPPER 80S TO NEAR 90 DEGREES. DECENT INSTABILITY WITHIN THESE WARM TEMPERATURES...COMBINED WITH DEWPOINTS IN THE LOW 60S...HAS SUPPORTED THE INITIATION OF ISOLATED SHOWERS NEAR AREAS OF SEABREEZE CONVERGENCE. CONTINUE TO LEAN TOWARD MODEL SOLUTIONS THAT REPRESENT A SLOWER FRONTAL PASSAGE LATER TODAY. ALTHOUGH THE MAIN BACKDOOR FRONT COULD BE DELAYED UNTIL LATE AFTERNOON OR EVEN EARLY EVENING...DIFFERENTIAL HEATING BOUNDARIES AND THE SEABREEZE WILL ALL CREATE ADDITIONAL FOCI FOR LOW LEVEL CONVERGENCE. ABUNDANT SHORTWAVE ACTIVITY WILL TRACK ACROSS THE REGION WHILE RIDING ALONG THE NORTHERN PERIPHERY OF THE SUPPRESSED UPPER RIDGE...PROVIDING DECENT UPPER LEVEL ENERGY TO THE UNSTABLE ATMOSPHERE. CONVECTIVE COVERAGE WILL LIKELY BE MINIMAL UNTIL A LITTLE LATER IN THE AFTERNOON...YET EXPECT SPATIAL EXTENT OF SHOWERS AND THUNDERSTORMS TO INCREASE BY AROUND 20Z AND POSSIBLY PERSIST INTO THE EVENING TIME FRAME. STRONG THUNDERSTORMS ARE POSSIBLE CONSIDERING BOUNDARY INTERACTION...MODERATE INSTABILITY AND SHORTWAVE ENERGY ALOFT. THERE IS SOME CONCERN THAT THE SLOWER FRONTAL PASSAGE AND ASSOCIATED WARMER TEMPERATURES TODAY COULD ALSO ENHANCE THE POTENTIAL FOR ISOLATED SEVERE CONVECTION. PREFER TO MONITOR TRENDS AT THIS TIME BEFORE HIGHLIGHTING ANY INCREASED POTENTIAL. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... TONIGHT...THE COLD FRONT LOOKS TO STALL ACROSS SOUTHEAST GEORGIA AS HIGH PRESSURE SLIDES EAST THROUGH THE MID-ATLANTIC STATES. THERE WILL STILL BE A SMALL RAIN THREAT WITH THIS BOUNDARY NEARBY. LOWS SHOULD RANGE FROM AROUND 60 ACROSS THE NORTH TO LOWER TO MID 60S ELSEWHERE. HE LOCALLY COOLER COASTLINE. FRIDAY THROUGH SUNDAY...THE COLD FRONT ACROSS THE FORECAST AREA FRIDAY MORNING WILL TRANSITION OVER TO A WARM FRONT...AS IT IS PULLED BACK NORTHWARD IN RESPONSE TO LOW PRESSURE MOVING THROUGH THE CENTRAL PLAINS AND MID MS VALLEY. AT THE SAME TIME...THE HIGH PRESSURE WEDGE WILL SLOWLY WEAKEN THROUGH THE DAY AS THE CENTER OF THE HIGH OVER THE NE STATES SHIFTS THROUGH NEW ENGLAND IN THE AFTERNOON. ANOTHER SHORT WAVE ALOFT WITHIN THE ZONAL FLOW WILL PASS THROUGH THE FORECAST AREA...AND THAT ALONG WITH CONVERGENCE/LIFT DUE TO THE PROXIMITY OF THE FRONT...PLUS WEAK ISENTROPIC LIFT WILL LEAD TO A CHANCE OF SHOWERS AND T-STORMS. NOT ONLY IS THERE PLENTY OF LOW LEVEL MOISTURE...BUT CROSS-SECTIONS AND SOUNDINGS ALSO SHOW CONSIDERABLE DEEP MOISTURE...WITH THE RESULTING PWATS AROUND 1.5 INCHES. SO SOME MUCH NEEDED RAINS WILL OCCUR. BUT NOT EVERYONE WILL RECEIVE THESE RAINS...AS WE ARE CARRYING 30-40 POPS OVER THE BULK OF THE REGION. WITH AN EAST TO SE SYNOPTIC FLOW...WE WILL SHOW HIGHEST PROBABILITIES INLAND. ALTHOUGH THE WEDGE DOES BEGIN TO WEAKEN WITH TIME...A COOLER AIR MASS WILL PERSIST IN PLACE UNTIL THE FRONT LIFTS THROUGH FRIDAY NIGHT. IN FACT WITH EXTENSIVE CLOUDINESS IN PLACE AND THE ONSHORE FLOW WE WILL INDICATE MAX TEMPS RANGING FROM THE LOWER 70S FAR NORTH AND AT THE COAST...TO THE LOWER 80S FAR SOUTH. CHANGES TO THE PATTERN WILL TAKE PLACE BEGINNING SATURDAY AND CONTINUING SUNDAY. DEEP RIDGING WILL SPREAD ACROSS THE AREA...AS THE MID AND UPPER RIDGE BUILDS FROM THE SOUTH...WHILE THE SURFACE AND LOW LEVEL RIDGE EXTENDS ACROSS THE AREA FROM THE ATLANTIC. THE RESULTING SUBSIDENCE AND DRIER AIR ALOFT WILL LIMIT OUR CHANCES OF ANY RAINFALL. GIVEN THAT THE MAIN TRIGGERS WOULD BE THE SEA BREEZE BOUNDARY...AND PERHAPS SOME DIFFERENTIAL HEATING BOUNDARIES DUE TO EARLY MORNING STRATUS/PATCHY FOG...RAIN CHANCES WILL BE SEVERELY RESTRICTED. WHILE WE COULD SEE ISOLATED SHOWERS/T-STORMS FAR INLAND THIS WEEKEND...WE HAVE CAPPED POPS AT 14 PERCENT. BUT NO MENTION OF POPS IN THE GRIDS/PUBLIC FORECAST.LOW LEVEL THICKNESS AND 850 MB TEMPS WILL CLIMB THROUGH THE WEEKEND WITHIN THE RETURN FLOW AROUND THE SW AND WEST PORTION OF THE SUB TROPICAL ATLANTIC RIDGE. THIS WARMER SOUTHERLY FLOW WILL SUPPORT READINGS WELL INTO THE 80S BOTH DAYS AWAY FROM THE BEACHES. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... WHILE THE RIDGING ALOFT WILL GRADUALLY BREAK DOWN DURING THE EARLY AND MIDDLE PART OF NEXT WEEK...THE SURFACE AND LOW LEVEL RIDGE WILL HOLD FIRM UNTIL TUESDAY OR WEDNESDAY. AT THAT TIME A DEEPENING TROUGH LOOKS TO DEVELOP OVER THE CENTRAL STATES. IN RESPONSE AN AREA OF SURFACE LOW PRESSURE WILL FORM OVER THE SOUTHERN PLAINS TUESDAY AND SHIFTS NE INTO THE OHIO VALLEY WEDNESDAY...AND INTO THE NE STATES OR SE CANADA THURSDAY. AN ASSOCIATED COLD FRONT TRAILING FROM THE LOW WILL PUSH INTO THE AREA LATE WEDNESDAY OR THURSDAY. THE LACK OF SIGNIFICANT TRIGGERS AND DEEP MOISTURE WILL ALLOW US TO MAINTAIN RAINFREE CONDITIONS THROUGH TUESDAY...BUT DEPENDENT UPON HOW MUCH GULF MOISTURE IS ABLE TO MAKE IT INTO THE AREA AHEAD OF THE COLD FRONT...WE ARE LOOKING FOR AT LEAST SLIGHT CHANCE TO CHANCE POPS IN ASSOCIATION WITH THE NEXT COLD FRONT. ALTHOUGH HEIGHTS WILL BEGIN TO LOWER ALOFT NEXT WEEK...850 MB TEMPS CHANGE LITTLE. THUS WE WILL CONTINUE TO SHOW TEMPS ABOVE NORMAL THROUGH THE LONG TERM PERIOD. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... HAVE REMAINED SOMEWHAT CONSERVATIVE IN ADDRESSING THE SPECIFIC COVERAGE AND TIMING OF THUNDERSTORMS THIS AFTERNOON...AS CONVECTIVE INITIATION AND FRONTAL PROGRESSION HAVE BEEN SLOWER THAN DEPICTED IN EARLIER MODEL SOLUTIONS. LATEST THINKING IS THAT THUNDERSTORM COVERAGE WILL INCREASE CLOSER TO 20Z TO 21Z...WITH HIGHEST CONFIDENCE THAT STORMS COULD IMPACT THE TERMINALS BETWEEN 20Z AND 00Z. FORECAST MODELS SUGGEST SHOWERS AND THUNDERSTORMS CONTINUING THROUGH THE EVENING AND OVERNIGHT HOURS. CONSIDERING THAT THESE ARE NOT CLIMATOLOGICALLY FAVORED PERIODS FOR CONVECTION...PREFER TO JUST DEPICT CB AT BOTH TERMINALS FROM 00Z TO 03Z UNTIL CONVECTIVE TRENDS BECOME MORE APPARENT. THE BACKDOOR FRONT IS EXPECTED TO MAKE PROGRESS SOUTHWARD THROUGH THE EVENING HOURS...AND HAVE INDICATED WINDS GRADUALLY BECOMING MORE EAST/NORTHEAST OVERNIGHT AS HIGH PRESSURE BUILDS INLAND. GUIDANCE VALUES AND MODEL PROFILES SUGGEST THAT MVFR CEILINGS WILL LIKELY DEVELOP AS LOW LEVEL FLOW TRANSITIONS SOLIDLY ONSHORE AFTER MIDNIGHT. EXPECT IMPROVING CONDITIONS AFTER DAYBREAK FRIDAY...WITH CEILINGS RISING TO VFR LEVELS. RAIN POTENTIAL FOR FRIDAY IS TOO UNCERTAIN TO INCLUDE IN THE TAFS AT THIS TIME. EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE FOR A PERIOD OF MVFR OR LOWER CONDITIONS AROUND DAYBREAK IN LOW STRATUS/FOG EACH MORNING THROUGH MONDAY. SHRA AND/OR TSRA MAY ALSO IMPACT THE TERMINALS FRIDAY AFTERNOON WITH A PERIOD OF MVFR/IFR VSBYS AND/OR CIGS. OTHERWISE VFR WEATHER WILL PREVAIL. && .MARINE... TODAY AND TONIGHT...HAVE MADE ADJUSTMENTS TO THE WIND FIELDS TO ACCOUNT FOR A POTENTIALLY SLOWER FRONTAL PROGRESSION FROM THE NORTH. THE BACKDOOR FRONT WILL DROP INTO THE AREA LATER TODAY AND THEN STALL OVER OR NEAR THE AREA TONIGHT. NO MARINE ISSUES ARE EXPECTED UNTIL THE FRONT PASSES...AT WHICH TIME THERE WILL BE A DECENT EAST/NORTHEAST SURGE. DEPENDING ON THE TIMING OF THE FRONT AND STRENGTH OF THE ASSOCIATED PRESSURE GRADIENT...WINDS COULD APPROACH ADVISORY LEVELS IN CHS HARBOR AND ACROSS AMZ350 WATERS LATE TODAY INTO TONIGHT. DUE TO UNCERTAINTY IN THE FRONTAL TIMING...NO ADVISORIES HAVE BEEN RAISED AT THIS TIME. HOWEVER...CANNOT RULE OUT THE NEED FOR FLAGS AT SOME POINT...AS WINDS REACH NEAR 20 KT AND BECOME GUSTY...AND SEAS BUILD UP TO 5 OR PERHAPS 6 FT. FRIDAY THROUGH MONDAY...A FAIRLY PINCHED PRESSURE GRADIENT OVER THE CHARLESTON COUNTY COASTAL WATERS ALONG WITH THE FAVORABLE ONSHORE FETCH WILL PUSH CONDITIONS UP CLOSE TO SCA CRITERIA FRIDAY MORNING. HOWEVER...THE LATEST INDICATIONS ARE THAT SUSTAINED WINDS WILL REACH ONLY 15-20 KT IN CHARLESTON HARBOR AND AROUND 20 KT ACROSS AMZ350. SEAS NEAR 20 NM OFF THE COAST WILL ATTEMPT TO BUILD TO 6 FEET...BUT 5 FOOTERS ARE MORE LIKELY. THUS AFTER COORDINATION WITH WFO ILM WE HAVE OPTED TO NOT ISSUE ANY SCA HEADLINES. FURTHER SOUTH THE PRESSURE GRADIENT IS A LITTLE MORE RELAXED...WITH WINDS HOLDING AT 15 KT OR LESS. SEAS WILL REACH 4 TO 5 FT WITH THE LONG FETCH OF EASTERLY WINDS. WINDS WILL DROP OFF A BIT FRIDAY NIGHT AS THEY VEER TO THE SE...BUT SEAS WILL CHANGE LITTLE DUE TO THE CONTINUED ONSHORE FETCH WITH A COMBINATION OF WIND WAVES AND SMALL SWELL WAVES. A BERMUDA HIGH PRESSURE RIDGE WILL THEN SET UP ACROSS THE WATERS SATURDAY AND PERSIST INTO EARLY NEXT WEEK. THIS ALLOWS FOR SOUTHERLY WINDS MAINLY 15 KT OR LESS TO TAKE HOLD ACROSS THE LOCAL WATERS...WITH SLIGHT VARIATIONS IN BOTH WIND DIRECTIONS AND SPEEDS DUE TO LAND/SEA BREEZE CIRCULATIONS. SEAS REMAIN ELEVATED DUE TO WIND WAVES ATOP LINGERING SWELL WAVES. HOWEVER...CONDITIONS OVERALL DO REMAIN BELOW ANY SCA CRITERIA. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 401 AM EDT THU APR 21 2011 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-220900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 401 AM EDT THU APR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT THU APR 21 2011
GAZ140-141-211930-
COASTAL MCINTOSH-INLAND MCINTOSH-
302 PM EDT THU APR 21 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY
THROUGH 330 PM EDT...
AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MERIDIAN...MOVING SOUTH AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...CRESCENT...DARIEN...MERIDIAN...RIDGEVILLE...SAPELO ISLAND
AND VALONA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3133 8146 3149 8149 3155 8129 3144 8122
3140 8125 3137 8124 3137 8127 3134 8127
3131 8125 3129 8130 3130 8131 3131 8139
3129 8141
TIME...MOT...LOC 1902Z 341DEG 2KT 3144 8135The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
7 hail. Local standard time, as filed.
The public reported penny size hail and small limbs down.
The public reported nickel size hail lasting 10 minutes.
The public reported golf ball size hail lasting 3 minutes.
A trained spotter reported penny to quarter size hail along highway 144 near Rabbit Hill.
The public reported nickel size hail lasting 10 minutes.
The public reported ping pong size hail along Charlies Road near Rabbit Hill.
The public reported dime to nickel size hail along Cricket Court in Richmond Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304180, 304175, 304171, 304169, 304168, 304167, 304166.